Exanthematous drug eruptions present 7 to 14 days after a new medication but may appear sooner if the patient is rechallenged with the culprit medication. A symmetric, erythematous, macular and papular eruption is most frequently encountered. Typically, pruritus and low-grade fever are present. The macules and papules usually become confluent and may progress to an exfoliative dermatitis (rarely to erythroderma). The eruption is progressive over the first few days and, if the culprit medication is stopped, completely resolves over 7 to 14 days.
Acute generalized exanthematous pustulosis (AGEP), a type of drug eruption, presents 1 to 2 days after starting a new medication (typically, a β-lactam or a macrolide antibiotic). A high fever is usually noted with neutrophilia (90% of patients) and eosinophilia (30%). The rash begins on the face and intertriginous areas with edematous erythema studded with nonfollicular, small pustules (1-5 mm). Within hours, the pustules become generalized and progressively change to larger flaccid, flat pustules. With the cessation of the offending medication, the pustules slowly resolve over 2 to 3 weeks and are followed by superficial desquamation.
Management and Disposition
While exanthematous drug eruptions may resolve despite the medication’s continued use, cessation of the causative agent is paramount. Symptomatic management includes antihistamines and topical corticosteroids. The appearance of AGEP, with pustules, fever, and neutrophilia, is difficult to distinguish from an infectious etiology. Wound and blood cultures should be obtained early. Consult dermatology to help differentiate from pustular psoriasis, cellulitis, EM, bullous diseases, SJS, and TEN. Treatment consists of supportive care and may require systemic steroids. The large surface area of desquamation makes secondary infection a major concern.
Exanthematous drug eruptions are usually symmetric and pruritic as opposed to viral eruptions, which are usually asymmetric and asymptomatic.
Mononucleosis patients taking amoxicillin or HIV patients taking sulfa drugs frequently experience this reaction (augmented by viral infections).
The desquamation seen in AGEP is much more superficial than the full-thickness desquamation seen in SJS or TEN.
Exanthematous Drug Eruption. Coalescing macules and papules—typically, this is a symmetric exanthem. (Photo contributor: Lawrence B. Stack, MD.)
Acute Generalized Exanthematous Pustulosis. Note the large, flaccid pustule (sterile) and surrounding smaller pustules. The smaller pustules are typical of the initial AGEP presentation. These will eventually slough off and leave a superficial, erythematous erosion. (Photo contributor: J. Matthew Hardin, MD.)